Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

April 15, 2021Scurry County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Apr 15, 2021, 10:04 AM CDT for Scurry County, Texas. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2021, 10:04 AM CDT (15:04 UTC)
Expired
Apr 15, 2021, 10:15 AM CDT
In force
11 min
Issued by
NWS Midland/Odessa, TX

County Scurry County, TX

The radar

The Lubbock radar (KLBB), 108 km from the middle of the area, began a volume at 15:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 3.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 431 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
431 m²/s²
0-3 km storm-relative helicity
436 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted.

444 
WWUS84 KMAF 151504
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
1004 AM CDT Thu Apr 15 2021
 
TXZ048-151515-
Scurry TX-
1004 AM CDT Thu Apr 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCURRY AND
NORTHEASTERN BORDEN COUNTIES UNTIL 1015 AM CDT...

At 1003 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Lake Alan Henry, moving northeast at 35 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Scurry
and northeastern Borden Counties.

LAT...LON 3284 10104 3294 10118 3296 10117 3297 10116
      3296 10072
TIME...MOT...LOC 1503Z 240DEG 32KT 3294 10103 

$$

80

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Apr 15, 5:58 AM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Apr 15, 5:58 AM CDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
558 AM CDT Thu Apr 15 2021

.DISCUSSION...

See 12Z Aviation Discussion below.

&&

.AVIATION...

LIFR/IFR conditions will slowly improve today as stratus begins
eroding W-E, w/cigs gradually lifting. Terminals farther east
will see the least improvement, and -SHRA will be possible,
mainly KMAF. Stratus will attempt to redevelop in the south after
00Z Fri, but scatter out to VFR by 06Z or after as a Pac front
arrives.

&&

.PREV DISCUSSION... /issued 357 AM CDT Thu Apr 15 2021/

DISCUSSION...

Early this morning, areas of fog have developed across the
northern Permian Basin and portions of Lea county, New Mexico,
with visibility ranging from around 3/4 mile to about 4 miles
where fog is occurring. Expect the fog to persist through mid to
late morning before conditions gradually improve. The other
concern this morning is the potential for thunderstorms, some of
which may become strong, mainly across the eastern Permian Basin
and Lower Trans Pecos. High resolution guidance has been fairly
consistent, with storms expected to initiate around 10Z-11Z (5 AM
to 6 AM CDT), and generally move northward through the morning.
These storms will be elevated, with steep lapse rates lending to a
large hail potential with the strongest storms. Locally heavy
rain, gusty winds, and lightning are also possible. An increase in
shower/thunderstorm coverage is expected across the eastern half
of the forecast area though this morning as ascent continues to
increase ahead of an approaching upper level trough, with the
potential for strong storms continuing into this afternoon, mainly
to the east of the area. Large hail and gusty winds will remain
the primary threats. Winds across western zones will shift to the
south and southwest today ahead of the aforementioned trough as an
associated Pacific front starts to edge into the area. This wind
shift will result in warmer temperatures today, particularly west
of the Pecos River, where highs will generally be in the 70s and
80s. The increasing winds and warmer, drier conditions to the west
will also lead to increased Fire Weather concerns for portions of
the area, and more details on this can be found in the Fire
Weather Discussion below. Elsewhere across the area, temperatures
will be warmer than yesterday, though still below normal as
northeasterly to easterly surface flow continues beneath abundant
cloud cover, with highs in the 60s expected across the Permian
Basin and Lea county.

Tonight, the upper trough will begin to move east out of the
Rockies  toward the Central Plains, with the aforementioned
Pacific front sweeping across Southeast New Mexico and most of
West Texas by Friday morning. A drier day is then expected Friday
as moisture will be shunted eastward and westerly to northwesterly
flow develops across the region, with noticeably warmer
temperatures in the 70s and 80s expected for most by Friday
afternoon. The warm up will be short-lived, however, as an
associated cold front drops southward across the region Friday
night. Breezy to windy conditions will develop with the front,
persisting into early Saturday afternoon, with strong
northeasterly gap winds expected through Guadalupe Pass beginning
late Friday night. These gusty winds will likely make it feel much
cooler, particularly on Saturday, with highs through the weekend
expected to be well below normal in the 50s and 60s for most of
the region. Rain chances will also return this weekend and linger
into early next week, with locations along and west of the Pecos
River and closer to the higher terrain favored given an upslope
flow regime. Rain chances will diminish by Tuesday, with
temperatures slowly moderating, but still remaining below normal
through midweek.

FIRE WEATHER...

Elevated fire wx conditions are expected today in the Sacramento
Foothills, Guadalupe and Delaware Mountains, and adjacent plains.
ERCs have come down the past could of days, but are still in the
50th-70th percentile West Texas, and likely a little higher SE NM.
As RH bottoms out this afternoon AOB 15%, RFTIs will in crease
to 3-4 Sacramento Foothills/Guadalupe/Delaware Mtns. Early
afternoon, 20ft winds will shift to SW as a Pacific front moves
into the area, and increase to 20mph or more and become gusty.
This will result in an afternoon of elevated fire wx conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     62  56  75  41 /  70  30  10  10
Carlsbad                       77  50  78  41 /  10  10   0  20
Dryden                         77  62  90  50 /  40  20   0  10
Fort Stockton                  76  58  80  41 /  30  10   0  20
Guadalupe Pass                 75  50  70  36 /  10   0   0  20
Hobbs                          64  48  73  37 /  40  10   0  10
Marfa                          81  52  75  43 /  10   0   0  20
Midland Intl Airport           66  56  76  41 /  60  20   0  10
Odessa                         66  55  76  40 /  50  20   0  10
Wink                           72  51  80  42 /  30  10   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

44/84/44
Hazardous weather outlook, Apr 15, 2:00 AM CDT, 8 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
200 AM CDT Thu Apr 15 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-160700-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
200 AM CDT Thu Apr 15 2021 /100 AM MDT Thu Apr 15 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Thunderstorms are possible today and tonight, mainly east of the
Pecos.   Any storms that do develop will be accompanied by frequent
lightning, small hail, gusty winds, and brief, heavy rainfall. There
is a slight risk of severe storms today, mainly over the southeast
Permian Basin, capable of producing large hail and damaging winds.

Elevated fire weather conditions are expected today in the
Sacramento Foothills, Guadalupe and Delaware Mountains, and adjacent
plains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

High winds will be possible through Guadalupe Pass Friday night and
Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation would be appreciated today.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Special weather statement, Apr 15, 10:04 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1004 AM CDT Thu Apr 15 2021

TXZ048-151515-
Scurry TX-
1004 AM CDT Thu Apr 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCURRY AND
NORTHEASTERN BORDEN COUNTIES UNTIL 1015 AM CDT...

At 1003 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Lake Alan Henry, moving northeast at 35 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Scurry
and northeastern Borden Counties.

LAT...LON 3284 10104 3294 10118 3296 10117 3297 10116
      3296 10072
TIME...MOT...LOC 1503Z 240DEG 32KT 3294 10103

80

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 2:20 PM CDTHigh Wind WatchMAFCulberson12 hr
Apr 15, 2:29 PM CDTFire Weather WatchMAFCulberson24 hr

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.